questions 9

Hypokalemia vs. Hyperkalemia

Author:
Topic updated on 06/15/17 4:48pm

HYPOkalemia HYPERkalemia
  • A 17-year-old girl presents with fatigue and muscle cramps. She has a history of an eating disorder. EKG shows T wave flattening.
  • A 43-year-old male dialysis patient presents to the ER with nausea and vomiting EKG shows a spiked T wave and a wide QRS.
Introduction Introduction
  • Serupotassium < 3.5 mEq/L.
  • Causes include:
    • inadequate intake
    • GI Losses
      • NG suction
      • diarrhea  
      • vomiting 
    • Cellular shift
      • Insulin
      • Beta agonists
      • Metabolic alkalosis
    • Renal Losses
      • Diuretics
      • Increased mineralocorticoid activity
      • RTA
      • Hypomagnesemia
  • Serupotassium > 5.0 mEq/L
  • Caused by
    • Release from cells
      • Metabolic acidosis
      • Pseudohyperkalemia (blood draw)
      • Insulin deficiency (ie DKA)
      • Beta blockers
      • Exercise
      • Hemolysis
      • Crush injury
      • Burns
      • Tumor lysis syndrome
    • Decreased renal excretion
      • aldosterone deficiency
      • renal insufficiency
      • Drugs
        • NSAIDS
        • spironolactone
        • ACE inhibitors
        • succinylcholine 
        • Trimethoprim      
Presentation Presentation
  • Symptoms
    • fatigue
    • muscle weakness
    • muscle cramps
  • Progression to
    • ileus
    • hyporeflexia
    • if severe even flaccid paralysis
  • Symptoms
    • nausea
    • vomiting
    • intestinal colic
    • areflexia
    • weakness
    • parestesias
Evaluation Evaluation
  • EKG shows
    • T wave flattening
    • ST depression followed by AV block and cardiac arrest
    • V tach
    • increased sensitivity to digoxin
  • EKG shows
    • peaked T waves
    • PR elongation followed by loss of P waves
    • wide QRS that can progress into a torsades de pointes
Treatment Treatment
  • Treat underlying cause
  • Give oral and / or IV potassium replacement
  • Magnesium deficiency will make potassium replacement difficult  
    • replace magnesium
  • K sparing diuretics
  • Repeat blood draws to verify hyperkalemia
    • traumatic venipuncture may lyse RBCs and falsely increase K+ level
  • Values > 6.5 and / or EKG changes require emergent treatment
  • Give calcium gluconate for cardiac stabilization
  • Shift K into cells with sodium bicarbonate, albuterol, and insulin/glucose  
  • Give Kayexalate and loop diuretics to remove K from body.
  • Dialysis is an option in patients with renal failure
Prognosis, Prevention, and Complications Prognosis, Prevention, and Complications
 
  • Risk of neuromuscular and cardiac sequelae:
    • heart block
    • v-fib
    • asystole
    • torsades de pointes


  RATE CONTENT
3.0
AVERAGE 3.0 of 9 RATINGS

Qbank (7 Questions)

TAG
(M3.RL.70) A 60-year-old patient with a complex medical history presents for evaluation of weakness, paresthesias and recurrent episodes of nausea and vomiting. An EKG reveals peaked T waves and a widened QRS complex. After the patient is stabilized, a full medical history, including current medications, is obtained. Which medication may have contributed to the patient's clinical presentation? Topic Review Topic

1. Albuterol
2. Rosuvastatin
3. Insulin
4. Lisinopril
5. Metformin

PREFERRED RESPONSE ▶
TAG
(M2.RL.2) You are seeing a patient in the emergency room for "extensive vomiting." The patient is a 54-year-old man with a Stage IV adenocarcinoma of the stomach who recently enrolled in hospice. The patient notes that for the past 4 days he has been unable to keep any food or water down due to non-bloody, non-billious emesis every time he eats or drinks. He has become progressively weaker and the emesis has not improved. On physical exam you note a very thin man with the following vital signs: temperature is 37.5 deg C (99.5 deg F), blood pressure is 90/60 mmHg, pulse is 105/min, respiratins are 16/min, Oxygen saturation is 96% on room air. Initial lab work reveals the following: Na+: 140 mEq/L, Cl-: 99 mEq/L, HCO3-: 33 mEq/L, BUN: 30 mg/dL, Cr: 1.3 mg/dL, Glucose: 98 mg/dL. Which acid-base status and serum potassium level would you expect in this patient? Topic Review Topic

1. Anion gap metabolic acidosis, hypokalemia
2. Non anion gap metabolic acidosis, hypokalemia
3. Respiratory acidosis, hyperkalemia
4. Metabolic alkalosis, hyperkalemia
5. Metabolic alkalosis, hypokalemia

PREFERRED RESPONSE ▶
TAG
(M2.RL.36) An 84-year-old man is brought to the emergency room from his nursing residence with symptoms of nausea, diarrhea, and poor oral intake for the last three days. He has also appeared weak and fatigued. His past medical history is significant for hypertension and Alzheimer's disease. His medications include enalapril, metoprolol, amlodipine and donepezil. His temperature is 99.1 F, blood pressure 128/70 mm Hg, heart rate 96/min, and respiratory rate 17/min. On physical exam, he appears fatigued but in no acute distress, with normal skin turgor but dry mucous membranes. Cardiac, pulmonary, and abdominal exams are within normal limits. His electrocardiogram (ECG) is shown in Figure A. In addition to initial laboratory evaluation, which of the following is the best next step in the management of this patient? Topic Review Topic
FIGURES: A          

1. Administer calcium gluconate
2. Administer kayexalate
3. Administer magnesium
4. Administer thiazides
5. Cardioversion

PREFERRED RESPONSE ▶
TAG
(M2.RL.37) A 48-year-old male with a history of chronic alcoholism presents to the emergency department with complaints of fatigue, muscle cramps and weakness, and constipation. He reports that these symptoms have developed over the past several weeks, and he admits to currently drinking 750 ml of whiskey daily. Physical examination is significant for 1+ reflexes at the bilateral patellar tendons and absent reflexes distally at the bilateral Achilles tendons. A complete blood count, complete metabolic panel, and EKG are ordered. The patient's EKG is shown in Figure A. The results of the complete blood count and metabolic panel are pending. Which of the following is the best management for the most likely cause of this patient's condition? Topic Review Topic
FIGURES: A          

1. IV potassium replacement alone
2. IV magnesium and potassium replacement
3. Calcium gluconate followed by sodium bicarbonate, albuterol, insulin, and glucose
4. Kayexalate and furosemide
5. Hemodialysis

PREFERRED RESPONSE ▶
TAG
(M2.RL.40) A 62-year-old man presents to the emergency department with worsening shortness of breath. Two days ago, he developed fever, rhinorrhea, and worsening of his chronic cough. His past medical history is significant for chronic obstructive pulmonary disease (COPD). His medications include ipratropium, but his prescription ran out a few days ago. He does not take supplemental oxygen at home. His temperature is 37.8 C (100.0 F), blood pressure 136/78 mm Hg, heart rate 98/min, respiratory rate 24/min, and oxygen saturation is 87 percent on room air. On physical exam, he is in acute respiratory distress, using accessory muscles for breathing. He has increased anteroposterior diameter of his chest, as well as diffuse wheezing on auscultation. His cardiac and abdominal exams are normal. There is no evidence of clubbing or cyanosis. After an hour of noninvasive positive pressure ventilation, the patient's respiratory distress continues to worsen, requiring endotracheal intubation. Which of the following is a contraindication to the use of succinylcholine in rapid-sequence intubation? Topic Review Topic

1. Hypercalcemia
2. Hypocalcemia
3. Hyperkalemia
4. Hypokalemia
5. COPD exacerbation

PREFERRED RESPONSE ▶
TAG
(M2.RL.47) An 81-year-old woman is brought to her primary care physician's office by her daughter, who says that her mother has been having nausea, diarrhea, and poor oral intake for the last three days. Her mother has appeared weak and fatigued. Her past medical history is significant for hypertension. Her medications include enalapril, metoprolol, amlodipine. Her temperature is 37 C (98.6 F), blood pressure 125/70 mm Hg, heart rate 98/min, and respiratory rate 16/min. On physical exam, she appears fatigued but in no acute distress. She has normal skin turgor but dry mucous membranes. Her cardiac, pulmonary, and abdominal exams are within normal limits. Her electrocardiogram (ECG) is shown in Figure A. In addition to initial laboratory evaluation, which of the following would be an appropriate step in management of this patient? Topic Review Topic
FIGURES: A          

1. Starting intravenous glucagon
2. Starting a beta-1-adrenergic blocker
3. Starting a beta-1-adrenergic agonist
4. Starting a beta-2-adrenergic blocker
5. Starting a beta-2-adrenergic agonist

PREFERRED RESPONSE ▶
TAG
(M2.RL.51) A 48-year-old female presents to the emergency department with complaints of intractable nausea and vomiting as well as generalized weakness over the last two days. She is currently on day 2 of a 7-day course of trimethoprim-sulfamethoxazole for a urinary tract infection. On examination, she appears fatigued with delayed skin turgor and dry mucus membranes. An EKG is obtained and is shown in Figure A. A complete blood count and basic metabolic panel are obtained. Which of the following laboratory abnormalities would best explain this patient's clinical presentation? Topic Review Topic
FIGURES: A          

1. Hyperkalemia
2. Hyponatremia
3. Normal creatinine
4. Hypochloremia
5. Anemia

PREFERRED RESPONSE ▶
This is a Never-Been-Seen Question that can only be seen in Study Plan Mock Exams.
Access to 600+ Questions not available in Free Qbank


Recent Videos

video
Great overview
3/11/2017
67 views
5
video
Great video
3/11/2017
31 views
0

Evidence & References Show References




Topic Comments

Subscribe status: